Missouri, 2003

Hail in Missouri, March 19, 2003

March 19, 2003 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 19, 2:10 PM CST, 20 minutes earlier.

Area forecast discussion, Mar 19, 2:10 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CST WED MAR 19 2003

QUICK DISCUSSION TODAY AS CONVECTION IN CWFA IS ON THE
INCREASE...

STILL DEALING WITH OUR SPRING STORM FOR THIS SHORT TERM
PACKAGE.  THE ETA AND THE GFS BOTH HANDLE THE STORM VERY SIMILARLY.
THE CLOSED LOW IS FORECAST BY BOTH MODELS TO OPEN UP BY 18Z TOMORROW
AND GET INGESTED INTO ANOTHER WAVE DIVING DOWN OUT OF CENTRAL CANADA
AT THAT TIME.  THAT UPPER LEVEL LOW SHOULD PROVIDE THE IMPETUS TO
FINALLY GET THE ATMOSPHERE IN GEAR AND MOVE ALL OF THE WEATHER OUT
OF OUR AREA.  NEW QPF FORECASTS TAKE ALL OF THE RAIN OUT OF THE AREA
AFTER 18Z ON FRIDAY...BUT WITH NORTHERN WAVE GRAZING NORTHERN
MISSOURI...DO NOT FEEL REALLY GOOD ABOUT PULLING POPS TOO EARLY ON
FRIDAY.

ETA MOS LOOKS WAY TOO HIGH FOR TEMPS ON THURSDAY...WILL GO WITH A
FWC/MAV BLEND...AND LEAN HEAVIER ON THE FWC AS MAV LOOKS A BIT TOO
COOL.  WILL IN FACT LEAN ON FWC/MAV THROUGHOUT REMAINDER OF SHORT
TERM FOR TEMPERATURES.

EXTENDED...HIGH PRESSURE RIDGE CONTINUES TO CONTROL WEATHER THROUGH
SUNDAY AND MONDAY.  SHOULD KEEP OUR WEATHER DRY THROUGH THOSE TWO
DAYS.  NEXT THE NEXT SHORT WAVE ROLLS OFF THE ROCKIES ON TUESDAY
MORNING...WHICH SHOULD HELP TO DESTABILIZE THE ATMOSPHERE AT THAT
TIME.  HAVE POPS GOING ON TUESDAY ALREADY...AND SEE NO REASON NOT TO
CONTINUE WITH THEM AND EXTEND INTO WEDNESDAY.  COLD FRONT ALONG
SHORT WAVE PUSHES THROUGH THE AREA ON WEDNESDAY...SO THAT WILL
PROBABLY BE OUR COOLEST DAY IN THE EXTENDED.  SUCCESSIVE RUNS OF THE
PSU ENSEMBLE GFS ARE TRENDING WARMER FOR DAYS 4 THRU 7.  NOT SURE IF
THIS THE MODEL IS TRYING TO TELL US SOMETHING...OR IF THIS IS JUST
THE VARIABILITY WE NORMALLY SEE IN THE TRANSITION SEASONS.  ONE
STANDARD DEVIATION IS RANGING FROM BETWEEN 2 AND 5 DEGREES FOR BOTH
HIGHS AND LOWS IN THE EXTENDED...WHICH ENGENDERS SOME CONFIDENCE IN
THE MODEL SOLUTIONS.  WILL GO CLOSE TO THE ENSEMBLE MOS TEMPS AND
POPS THROUGH THE PERIOD.

.STL...NONE

CARNEY
Hazardous weather outlook, Mar 19, 7:35 AM CST, 6 hours 55 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
735 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER SOUTHEAST
MISSOURI ALONG AND SOUTH OF A LINE FROM COLUMBIA TO ST LOUIS TO STE.
GENEVIEVE MISSOURI. A WEATHER DISTURBANCE OVER OKLAHOMA IS FORECAST
TO DEVELOP NORTHEAST LATER TODAY AND TONIGHT MOVING TOWARD MISSOURI.
DAYTIME HEATING WILL MAKE THE AIR RATHER UNSTABLE AND LOCALLY SEVERE
STORMS CONTAINING LARGE HAIL OR STRONG WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE LOW PRESSURE CENTER OVER OKLAHOMA WILL LIFT NORTHEAST INTO
MISSOURI THURSDAY AND A COLD FRONT EXTENDING SOUTH FROM THE LOW
PRESSURE CENTER COMBINED WITH UNUSUALLY COLD AIR ALOFT WILL
MAKE THE AIR UNSTABLE AGAIN THURSDAY AND POSSIBLY TRIGGER
ANOTHER ROUND OF THUNDERSTORM ACTIVITY BEFORE THE WHOLE SYSTEM MOVES
TO THE EAST THURSDAY NIGHT AND FRIDAY.
THERE IS A SLIGHT CHANCE THAT SOME STORMS COULD BE SEVERE ON
THURSDAY.

THE NEXT CHANCE FOR SIGNIFICANT THUNDERSTORM ACTIVITY WILL BE ON
MONDAY AFTERNOON OR MONDAY NIGHT WHEN ANOTHER COLD FRONT MOVES
THROUGH THE AREA...COLLIDING WITH WARM HUMID AIR THAT RETURNS TO THE
AREA THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND TONIGHT AND
POSSIBLY BY MIDDAY AGAIN ON THURSDAY. KEEP ABREAST OF LOCAL FORECASTS
THROUGHOUT THE TWO DAY PERIOD.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

PEDIGO

The radar

The St Louis radar (KLSX), 67 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gasconade

When
March 19, 2:30 PM CST
Where
Gasconade County, 10 mi S of Hermann
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.550, -91.433

The County Sheriff reported 3/4 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344455.